Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, August 9, 2005

August 9, 2005 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed in the vicinity of a stationary front and moved along the Wisconsin/Upper Michigan border. The strongest storms downed trees and power lines and dropped penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in the vicinity of a stationary front and moved along the Wisconsin/Upper Michigan border. The strongest storms downed trees and power lines and dropped penny size hail. Fallen trees caused damaged to four vehicles and knocked out power to around 10,000 homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 1:45 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 1:45 AM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 AM CDT TUE AUG 9 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY. FORECAST FOCUS ON PRECIPITATION
CHANCES AND TEMPERATURES.

MCS IN MINNESOTA AND THE DAKOTAS WILL BE THE FOCUS FOR CONVECTION THIS
MORNING AS THE MODELS HANDLE THIS SYSTEM DIFFERENTLY. THE NAM AND NGM
MODEL BRING THE PRECIPITATION THRU MOST OF THE CWA THIS MORNING WHILE
THE GFS KEEPS THE PRECIPITATION NORTH OF THE CWA. ALTHOUGH THE
CONVECTION APPEARS TO BE HEADED IN A SOUTHERLY DIRECTION THE ATMOSPHERE
SEEMS TOO DRY AND STABLE AS WAS EVIDENCED BY STORMS ENTERING THE CWA
YESTERDAY AND EARLY THIS MORNING. THEREFORE WILL LEAVE THE FORECAST AS
IS AND KEEP THE SOUTHEASTERN CWA DRY FOR NOW. GIVEN THE FORECAST OF
KEEPING THE STORMS MORE NORTH TODAY WILL GO WITH HIGHER TEMPERATURES
WITH MANY 90 DEGREE READINGS ACROSS THE SOUTHERN CWA WITH COOLER
TEMPERATURES IN NORTH CENTRAL WISCONSIN WITH STORMS AND THE FRONT
PASSING THRU THE AREA.

THE FRONT WILL PASS THRU THE AREA TONIGHT BRINGING A HIGHER CHANCE FOR
PRECIPITATION ACROSS THE REGION THE MODELS DISAGREE ON THE TIMING AND
AMOUNT OF PRECIPITATION AS SOME CONVECTIVE FEEDBACK ON THE GFS WORKS ITS
WAY OUT WITH HIGHER PRECIPITATION AMOUNTS ACROSS THE NORTHERN CWA. THE
NAM SOLUTION IS SIMILAR TO THE GFS WITH HIGHER AMOUNTS ACROSS THE
NORTHERN CWA SO WILL LEAVE CHANCY POPS ACROSS THE SOUTHEASTERN CWA WITH
LIKELY POPS FURTHER NORTH AND WEST.

PRECIPITATION WILL COME TO AND END WEDNESDAY MORNING AS THE FRONT MOVES
SOUTH OF THE CWA. THE FRONT WILL USHER IN COOLER TEMPERATURES FOR
WEDNESDAY AS HIGHS 5 TO 10 DEGREES COOLER THAN TODAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.
HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...THEN SLIDES
EAST OF THE AREA ON THURSDAY. MODELS DEPICTING SOME RETURN FLOW
PRECIPITATION THURSDAY INTO THURSDAY NIGHT (GFS). DECIDED TO LEAVE
FORECAST DRY AT THIS TIME AS ANY PRECIPITATION SHOULD BE LIGHT AND
ELEVATED. FRONT PUSHES INTO THE REGION ON FRIDAY...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA...ESPECIALLY FRIDAY AFTERNOON
AND FRIDAY EVENING. THE FRONT SLOWLY SAGS SOUTH FRIDAY NIGHT...BUT
SOUTHERN PORTION OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE FRONT
TO WARRANT A SMALL CHANCE ON SATURDAY. REMOVED ANY MENTION OF
PRECIPITATION OVER THE NORTH ON SATURDAY. FOR THE REMAINDER OF THE
PERIOD (SUNDAY AND MONDAY)...GFS DEPICTING BOUNDARY REMAINING SOUTH OF
THE AREA WITH GFS INDICATING PRECIPITATION FROM TIME TO TIME DURING THE
PERIOD. THINK PRECIPITATION FIELDS EXTEND TO FAR NORTH FROM MODEL
SURFACE BOUNDARY...THEREFORE WILL LEAVE DRY AS CONVECTION FROM PREVIOUS
DAYS MAY SAG THIS BOUNDARY EVEN FURTHER SOUTH THAN THE GFS WOULD
SUGGEST.

850MB TEMPERATURES COOL TO NEAR +10 C BY THE END OF THE PERIOD.
THEREFORE...CURRENT FORECAST TEMPERATURES LOOK REASONABLE THROUGHOUT
THE LONG TERM PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KURIMSKI/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 9, 2:45 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT TUE AUG 9 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
345 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS TO NORTH-CENTRAL AND CENTRAL
WISCONSIN TODAY...MAINLY NORTH OF A LINE FROM STURGEON BAY TO SHAWANO TO
WISCONSIN RAPIDS. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON
WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER THE REST OF
NORTHEAST AND EAST CENTRAL WISCONSIN TONIGHT. SOME OF THE STORMS COULD
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY.
HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

LMZ521-522-541>543-564-100845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
345 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS TO EXTREME NORTHERN LAKE MICHIGAN
TODAY...MAINLY NORTH OF STURGEON BAY. THE STORMS WILL BECOME MORE
NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE
STORMS WILL ENTER CENTRAL LAKE MIGHIGAN TONIGHT. SOME OF THE STORMS
COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY.
HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

KURIMSKI/ECKBERG
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Aug 9, 7:20 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
820 AM CDT TUE AUG 9 2005

WIZ005-010>013-073-091400-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON AND CRIVITZ
820 AM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EXTREME
NORTHERN WISCONSIN UNTIL 1100 AM.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

VILAS...
ONEIDA...
FOREST...
FLORENCE...AND
MARINETTE.

AT 815 AM...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED OVER
NORTH-CENTRAL WISCONSIN AND EXTREME WESTERN UPPER MICHIGAN. THE STORMS
EXTENDED FROM NEAR THE CITY OF IRONWOOD MICHIGAN...SOUTH...INTO IRON
COUNTY WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MPH.

THE STORMS SHOULD CONTINUE TO MOVE EAST ACROSS EXTREME NORTHERN
WISCONSIN DURING THE MORNING. THE MAIN RISK POSED BY THE STORMS IS OF
DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE.

IF YOU ARE IN THE WATCH AREA...BE SURE TO CLOSELY MONITOR THE WEATHER
SITUATION THIS MORNING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A
WARNING IS ISSUED.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Vilas

When
August 9, 7:33 AM CST
Where
Vilas County, Lac du Flambeau
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -89.883

Thunderstorm Wind, Vilas

When
August 9, 7:35 AM CST
Where
Vilas County, Manitowish Waters
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -89.883

Thunderstorm Wind, Forest

When
August 9, 8:28 AM CST
Where
Forest County, Alvin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.817, -88.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471815, 5471816, 5471817.